3 Fat Chicks on a Diet Weight Loss Community  

Go Back   3 Fat Chicks on a Diet Weight Loss Community > Support Forum > Dieting with Obstacles > Diabetes Support

Metformin

Closed Thread
 
Thread Tools
Old 08-28-2010, 01:48 AM   #1
Woman on mission!
 
Butter_Butt's Avatar
 
Join Date: Jan 2006
Posts: 206

Height: 5'9

Unhappy Metformin

I cannot take this Medication! I'm having excruciating Muscle Cramps in my Legs again. They are so painful, I'm having to resort to Oxycodone. The only other oral Diabetes Medication my Physician wrote a Scrip for was Avandia, but he knows I won't take, because 1) There is no generic and 2) I'm aware of the Cardiovascular risks of the Drug. Unless he Prescribes Amaryl or some other oral Medication, I don't know what I'm gonna do. At my last routine Appointment, July 28, he mentioned Insulin, and in the Letter he wrote after my Labs returned, were dictated/transcribed, he mentioned Insulin again. I am scared of Insulin for fear of Hypoglycemia. My late Father and Grandmother were Diabetic for Years before beginning Insulin. I've been Diabetic just over 2 Years! Has anyone else had Muscle Cramps whilst taking Metformin?
Butter_Butt is offline  
Old 08-28-2010, 01:57 AM   #2
Moderating Mama
 
mandalinn82's Avatar
 
Join Date: Dec 2005
Location: Woodland, CA
Posts: 11,938

S/C/G: 295/200/175

Height: 5' 8"

Default

Does your doctor know about the muscle cramps? If they are that painful, they might be a sign of lactic acidosis, which is an emergency.
__________________
Goal Met - 10/28/07 - My Progress Picture Collage - My Goal Story - Where Have I Been?

No matter how slow you go, you're still lapping everyone on the couch!

Maintained Oct 2007-Sept 2011, then got pregnant. Our baby boy was born in May, 2012...now to lose the baby weight!!
mandalinn82 is offline  
Old 08-28-2010, 02:07 AM   #3
Woman on mission!
 
Butter_Butt's Avatar
 
Join Date: Jan 2006
Posts: 206

Height: 5'9

Default

Mandalinn82,
Yes, my Doctor knows Metformin causes Muscle Cramps. I've read about Lactic Acidosis, but the cramps are the only Symptom I have. Muscle Cramps is 1 of the few side affects of Metformin.
Butter_Butt is offline  
Old 08-28-2010, 10:24 AM   #4
Madeleine
 
fatmad's Avatar
 
Join Date: Oct 2008
Location: rural southwestern Ontario Canada
Posts: 2,424

S/C/G: sw187/cw179/gw140

Height: 5 ft 3.5 in or 163 cm

Default

Yes, I had them quite badly until I started taking the mega B 100s. I take this most days, and if I forget for more than a day, the cramps come back. But I think you were taking them already Butter weren't you?
Slow acting insulin rarely causes hypoglycemia, and if you can't handle the metformin, it may be the right thing for you. I know its difficult to think about, I would have trouble too, but if you can't handle the metformin, it may be the best choice. I think Glyburide and some of the other drugs can also cause hypoglycemia, so the concerns may be the same.
You have been doing sooo much better with your blood sugars since starting the metformin, but you do need a solution that will preserve your health and Your sanity. I KNOW how painful the legs can get. It is awful. If the B's hadn't helped, I probably would not have been able to stay on it.
(btw I take Jamiesons B100s)
hang in there butter
__________________
Fatmad

zen and the art of weight loss, finding the true path of en-lighten-ment

fatmad is offline  
Old 08-29-2010, 10:36 AM   #5
Woman on mission!
 
Butter_Butt's Avatar
 
Join Date: Jan 2006
Posts: 206

Height: 5'9

Default

Fatmad,
I'm to take double doses of BComplex and Folic Acid Daily, but cannot find BComplex containing Methylcobalamin B12. Cyanocobalamin is easily manufactured, thus easier to obtain. The Muscle Cramps began right before starting my 3rd bottle of 500 MG Metformin, but ceased after stopping the Medication. I have several concerns about taking Insulin. I recently returned to School, so am busy and cannot eat Meals/Snacks on a regular schedule. I don't want to rely on Insulin forever. Though my Physician is an M.D. ,he doesn't treat Diabetes, so I distrust (yes I do!) his intelligence in the treatment of this Disease. If he was truly concerned, he would refer me to an Endo, but he hasn't because he would lose Money. If he wishes to continue treating me, then he MUST allow me to work with him for the betterment of my Health. This includes listening when I ask for further Tests other than the usual FBS and A1C's he orders. Yes, eating a well balanced Diet and Snacks has proved difficult for awhile, but something in my Body went haywire. BTW, my SED Rate was good, however, my current WBC was 12.9.
Butter_Butt is offline  
Old 12-02-2010, 03:47 AM   #6
Junior Member
 
Join Date: Sep 2009
Posts: 24

Default

Have you already tried to use insulin? I think that insulin has fewer side effects than metformin
katienail is offline  
Old 12-16-2010, 01:18 AM   #7
TAG! you're it!
 
ghost's Avatar
 
Join Date: Jul 2008
Posts: 1,351

S/C/G: 260/227/150

Height: 5'3"

Default

You should demand a referral to an endo. Everybody diagnosed with DM should see an endo before starting any kind of medical intervention. If its a matter of dollars for your doctor, do you really trust him to handle your health care?
__________________
*insert awesome signature here*
ghost is offline  
Old 12-30-2010, 02:49 AM   #8
Junior Member
 
Join Date: Dec 2010
Location: Displaced Houstonian in Conroe, Texas
Posts: 14

S/C/G: Starting 181.5, goal 130

Height: 5'3"

Default

I had leg cramps. Also, my throat swelled and I couldn't even swallow my own spit. My doctor put it on my allergies list. Right now I am on glucophage, I haven't had any side effects but it's not exactly helping to lower my blood sugar either. :/ I am giving it another week or two before I ask him if we can try something else.
runsfromcameras is offline  
Old 12-30-2010, 07:23 AM   #9
Madeleine
 
fatmad's Avatar
 
Join Date: Oct 2008
Location: rural southwestern Ontario Canada
Posts: 2,424

S/C/G: sw187/cw179/gw140

Height: 5 ft 3.5 in or 163 cm

Default

wow, runsfromcamera: although it is possible to be allergic to virtually anything, I hadn't heard of anyone allergic to metformin. what a drag. I wonder why the glucophage isn't helping much.
__________________
Fatmad

zen and the art of weight loss, finding the true path of en-lighten-ment

fatmad is offline  
Old 02-17-2011, 06:59 PM   #10
Porthardygurl
 
Porthardygurl's Avatar
 
Join Date: Jan 2011
Location: Port Hardy BC
Posts: 1,805

S/C/G: 315/see ticker/180

Height: 6ft

Default

My endocrinologist put me on Glumetza which has far worse side effects than Metformine. I couldnt deal with the side effects of Met, so she switched me to Glumetza and it worked out far better.
Porthardygurl is offline  
Old 02-17-2011, 07:02 PM   #11
PCOS/IR/Hypothyroid
 
astrophe's Avatar
 
Join Date: Jan 2004
Posts: 3,807

Height: 5'8"

Default

Glumetza is digested in a different area. That's why I got switched too when I was complaining about nausea. (Mine turned out to be that I didn't need it at all anymore, so switching didn't solve it for me. But maybe that could help you?)

Either way... can you go see an endoc that works with your insurance? Can you seek a second opinion? "Fire" this doc from your case?

A.
__________________
Started Oct 2014:
astrophe is offline  
Old 02-18-2011, 09:55 AM   #12
Wild Rose
 
Ruthxxx's Avatar
 
Join Date: Aug 1999
Location: Delta, Ontario, CANADA
Posts: 27,006

S/C/G: 232/ticker/153

Height: 5'0" on a tall day

Default

Butter Butt hasn't been online since November 23 so I'll close this thread.
Ruthxxx is offline  
Closed Thread
Posts by members, moderators and admins are not considered medical advice
and no guarantee is made against accuracy.


Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

vB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are Off

Similar Threads
Thread Thread Starter Forum Replies Last Post
metformin for weight loss 2beautiful2Bfat PCOS/Insulin Resistance Support 41 07-05-2010 07:49 PM
Insulin Resistance, Metformin and weight loss Mollz PCOS/Insulin Resistance Support 25 08-02-2009 09:41 AM
Thoughts and Experiences on Metformin?? WeightSmasher PCOS/Insulin Resistance Support 32 07-13-2008 11:51 PM
Metformin~ Stomach Upset CIRCLES Diabetes Support 19 02-28-2008 04:34 PM


All times are GMT -4. The time now is 02:39 AM.






Powered by vBulletin® Version 3.6.7
Copyright ©2000 - 2015, Jelsoft Enterprises Ltd.
Search Engine Optimization by vBSEO 3.3.2